Study objectives: The present study was performed to determine whether the risk of bleeding after transbronchial lung biopsy is increased in patients taking aspirin.
Design: Prospective cohort study.
Patients and interventions: After excluding patients with other coagulation problems, 1,217 patients who had undergone transbronchial lung biopsy during a prospective 1.5-year study period were included in this study. The use of aspirin was not discontinued before the procedure. Two hundred eighty-five patients (23%) had consumed aspirin within 24 h of the procedure, and most of them (82%) used aspirin on a daily basis. Transbronchial biopsies were performed, and the bleeding incidence was compared between the groups.
Results: A total of 57 patients (4.7%) experienced procedure-related bleeding. Minor bleeding occurred in 5 of 285 patients (1.8%) taking aspirin and in 27 of 932 control patients (2.9%; not significant). Moderate bleeding was seen in 3 of 285 patients (1.1%) in the aspirin group and in 13 of 932 patients (1.4%) in the control group (not significant). Major bleeding occurred in only 9 patients, 2 of 285 (0.9%) in the aspirin group and 7 of 932 (0.8%) in the control group (not significant). All bleeding was controlled by endoscopic means, and there were no fatalities and no need for blood transfusions.
Conclusions: We conclude that the risk of severe bleeding after transbronchial lung biopsy is small (ie, < 1%) and that the use of aspirin is not associated with any increased risk of bleeding.